Alert archive / Minnesota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 29, NWS Grand Forks, ND

June 8, 2018Norman County, Polk County, Minnesota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 8, 2018, 6:04 PM CDT for Norman County, Polk County, Minnesota. It was in force for 56 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 8, 2018, 6:04 PM CDT (23:04 UTC)
Expired
Jun 8, 2018, 7:00 PM CDT
In force
56 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

Counties Norman County, MN, Polk County, MN

The radar

The Fargo/Grand Forks radar (KMVX), 79 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 8, 6:25 PM CDTTSTM WND DMGFertile, MNSEVERAL LARGE 4 TO 6 INCH DIAMETER REE BRANCHES BROKEN DOWN.
Jun 8, 6:25 PM CDTTSTM WND DMGFertile, MNSEVERAL LARGE 4 TO 6 INCH DIAMETER TREE BRANCHES BROKEN DOWN.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 21 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

International Fa, MN (KINL), launched 12:00Z, 11.1 hours before the alert went out and 250 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, International Fa, MN at 12:00Z on 2018-06-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, International Fa, MN at 12:00Z on 2018-06-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2689 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
16 m²/s²
0-3 km storm-relative helicity
24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

366 
WUUS53 KFGF 082304
SVRFGF
MNC107-119-090000-
/O.NEW.KFGF.SV.W.0029.180608T2304Z-180609T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
604 PM CDT FRI JUN 8 2018

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Northeastern Norman County in northwestern Minnesota...
  South central Polk County in northwestern Minnesota...

* Until 700 PM CDT.

* At 604 PM CDT, a severe thunderstorm was located near Melvin, or 37
  miles southeast of Grand Forks, moving east at 25 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Melvin around 610 PM CDT.
  Fertile around 625 PM CDT.
  Maple Bay and Flaming around 630 PM CDT.
  Rindal and Ranum around 645 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4736 9607 4752 9657 4766 9655 4767 9608
TIME...MOT...LOC 2304Z 279DEG 20KT 4757 9644 

HAIL...1.25IN
WIND...60MPH
 
$$

GG
3 follow-up statements
576 
WWUS53 KFGF 082324
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
624 PM CDT FRI JUN 8 2018

MNC107-119-090000-
/O.CON.KFGF.SV.W.0029.000000T0000Z-180609T0000Z/
Norman MN-Polk MN-
624 PM CDT FRI JUN 8 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR NORTHEASTERN NORMAN AND SOUTH CENTRAL POLK COUNTIES...

At 624 PM CDT, a severe thunderstorm was located over Fertile, or 39
miles south of Thief River Falls, moving east at 25 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Rindal and Ranum around 645 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4736 9607 4747 9639 4765 9636 4767 9608
TIME...MOT...LOC 2324Z 279DEG 20KT 4755 9627 

HAIL...1.00IN
WIND...60MPH
 
$$

GG
597 
WWUS53 KFGF 082346
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
646 PM CDT FRI JUN 8 2018

MNC107-119-090000-
/O.CON.KFGF.SV.W.0029.000000T0000Z-180609T0000Z/
Norman MN-Polk MN-
646 PM CDT FRI JUN 8 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR NORTHEASTERN NORMAN AND SOUTH CENTRAL POLK COUNTIES...

At 646 PM CDT, a severe thunderstorm was located near Rindal, or 39
miles south of Thief River Falls, moving east at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Rindal and Ranum around 655 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4736 9607 4745 9632 4765 9633 4767 9608
TIME...MOT...LOC 2346Z 281DEG 16KT 4754 9617 

HAIL...1.00IN
WIND...60MPH
 
$$

GG
300 
WWUS53 KFGF 082359
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
659 PM CDT FRI JUN 8 2018

MNC107-119-090009-
/O.EXP.KFGF.SV.W.0029.000000T0000Z-180609T0000Z/
Norman MN-Polk MN-
659 PM CDT FRI JUN 8 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN NORMAN AND SOUTH
CENTRAL POLK COUNTIES WILL EXPIRE AT 700 PM CDT...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.  However gusty
winds and heavy rain are still possible with this thunderstorm.

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Grand Forks.

LAT...LON 4736 9607 4745 9632 4765 9633 4767 9608
TIME...MOT...LOC 2359Z 279DEG 20KT 4753 9607 

$$

BP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 8, 3:00 PM CDT, 3 hours 4 minutes earlier.

Area forecast discussion, Jun 8, 3:00 PM CDT, 3 hours 4 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
300 PM CDT Fri Jun 8 2018

.SHORT TERM...(This evening through Saturday)
Issued at 300 PM CDT Fri Jun 8 2018

KMVX radar shows the upper level circulation just east of Devils
Lake at 3:00pm, as does water vapor imagery. MLCAPE in location of
this activity is around 500 J/KG, and forcing looks to stay just
ahead of stronger instability and deep layer shear. This activity
is also out ahead of stronger surface vorticity, and will likely
remain ahead of stronger surface vorticity. Thus, severe
wind/hail and/or non-supercell tornado potential appears to be
very low (but not out of the question considering the upper low).

Increased PoPs along the expected track of the upper low since it
appears showers/thunder will hold together into the evening. CAMs
agree, with 0.25-0.50 inch of rain possible.

Upper ridging builds into the region for Saturday, although
confidence in details are low. Most areas tonight into Saturday
will remain dry.

.LONG TERM...(Saturday night through Friday)
Issued at 300 PM CDT Fri Jun 8 2018

As upper ridging across the northern Plains pushes eastward late in
the weekend, a strong upper trough will propagate north and east out
of the Pacific Northwest. Breezy, warm, and dry conditions can be
expected through the first half of the day Sunday before a
developing surface low begins to track towards the area. This system
will allow precipitation chances to return by the end of the weekend
and continue into the start of the new work week. Strong to severe
storms could be possible as a fairly strong cold front passes from
west to east but the best chances for this could hinge on the timing
of the frontal passage.

As the surface low slowly tracks through the area on Monday,
precipitation chances linger throughout the day before finally
clearing out Monday night. Breezy and cool conditions will follow in
the wake of the cold front with high temperatures to start the work
week back down to around, or even slightly below, normal values (low
to mid 70s).

The cooler temperatures look to continue through the rest of the
period with periodic chances here and there for showers or
thunderstorms.

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1241 PM CDT Fri Jun 8 2018

Showers with embedded thunder the main concern for today.
Attempted to time the better chances for this to occur in each
forecast. There is a decent potential for MVFR cigs Saturday
morning along and east of the Red River Valley.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...None.
MN...None.
&&

SHORT TERM...TG
LONG TERM...Lee
AVIATION...TG
Hazardous weather outlook, Jun 8, 2:40 PM CDT, 3 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
240 PM CDT Fri Jun 8 2018

MNZ001>003-007-008-013>015-022-027>032-040-NDZ016-026>030-038-039-
049-052-053-091200-
West Polk-Norman-Clay-West Marshall-East Marshall-Pennington-
Red Lake-East Polk-Mahnomen-West Becker-East Becker-Wilkin-
West Otter Tail-East Otter Tail-Wadena-Grant-Eastern Walsh County-
Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-Cass-Ransom-
Sargent-Richland-
240 PM CDT Fri Jun 8 2018

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Showers and thunderstorms will occur across a portion of the
region into the evening. A few storms may become strong to severe,
with hail up to an inch, winds up to 60 mph, and a brief tornado
possible.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms appear likely Sunday night into Monday. Some of
these thunderstorms could become severe Sunday night with
damaging wind gusts the main threat. A few locations could also
see heavy rain and localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ004>006-009-016-017-023-024-NDZ006>008-014-015-024-054-091200-
Kittson-Roseau-Lake Of The Woods-North Beltrami-North Clearwater-
South Beltrami-South Clearwater-Hubbard-Towner-Cavalier-Pembina-
Benson-Ramsey-Eddy-Western Walsh County-
240 PM CDT Fri Jun 8 2018

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Showers and thunderstorms are possible into the evening hours. The
probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

Thunderstorms appear likely Sunday night into Monday. Some of
these thunderstorms could become severe Sunday night with
damaging wind gusts the main threat. A few locations could also
see heavy rain and localized flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

In the hours before

Local storm report, Jun 8, 4:59 PM CDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
459 PM CDT FRI JUN 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0447 PM     FUNNEL CLOUD     12 WNW KINDRED          46.72N 97.26W
06/08/2018                   Cass               ND   STORM CHASER

            LOTS OF ROTATION WITH THE STORM, SENDING OUT FUNNEL
            CLOUDS EVERY FEW MINUTES. RELAYED FROM LAW ENFORCEMENT.

&&

JR
Local storm report, Jun 8, 5:21 PM CDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
521 PM CDT FRI JUN 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0415 PM     TSTM WND DMG     BUFFALO                 46.92N 97.55W
06/08/2018                   CASS               ND   PUBLIC

            TREES DOWN IN BUFFALO. 6 TO 10 INCHES IN DIAMETER.

&&

JR
Local storm report, Jun 8, 5:22 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
522 PM CDT FRI JUN 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0521 PM     TORNADO          5 NW KINDRED            46.70N 97.10W
06/08/2018                   Cass               ND   PUBLIC

            REPORT OF TORNADO ON THE GROUND

&&

NC
Local storm report, Jun 8, 5:30 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
530 PM CDT FRI JUN 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0527 PM     FUNNEL CLOUD     10 W GRAND FORKS        47.92N 97.29W
06/08/2018                   Grand Forks        ND   TRAINED SPOTTER

&&

NC
Local storm report, Jun 8, 5:35 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
535 PM CDT FRI JUN 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0514 PM     HEAVY RAIN       3 WNW CLIMAX            47.62N 96.88W
06/08/2018  M2.25 INCH       Traill             ND   TRAINED SPOTTER

            RAIN GAUGE TILTED BY WIND

&&

NC
Local storm report, Jun 8, 5:37 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE EASTERN ND/GRAND FORKS ND
537 PM CDT FRI JUN 8 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0514 PM     HAIL             KINDRED                 46.65N 97.02W
06/08/2018  E1.75 INCH       CASS               ND   PUBLIC

            VIA SOCIAL MEDIA

&&

NC

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 8, 4:23 PM CDTSevere Thunderstorm WarningFGFPolk52 min
Jun 8, 4:41 PM CDTSevere Thunderstorm WarningFGFPolk64 min
Jun 8, 5:08 PM CDTSevere Thunderstorm WarningFGFNorman, Polk67 min
Jun 8, 5:20 PM CDTSevere Thunderstorm WarningFGFPolk, Red Lake41 min
Jun 8, 5:37 PM CDTTornado Warning Tornado observedFGFClay, Wilkin38 min
Jun 8, 6:14 PM CDTTornado WarningFGFWilkin46 min
Jun 8, 6:53 PM CDTSevere Thunderstorm WarningFGFNorman37 min

Nearby

Severe Thunderstorm Warnings in Minnesota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.